Rhabdomyolysis and AKI with Atorvastatin and Sitagliptin Use in the Setting of Low 25-Hydroxyvitamin D Levels
- 383 Downloads
We report a case of an 86-year-old woman admitted to the hospital with rhabdomyolysis and acute kidney injury 3 weeks after starting sitagliptin while on long-term atorvastatin therapy. She also had low levels of 25-hydroxyvitamin D and mild chronic kidney disease, which may have contributed to the development of rhabdomyolysis. A review of the literature reveals four previous reports of this drug interaction in elderly patients, some with underlying kidney disease.
KEY WORDSsitagliptin statins vitamin D rhabdomyolysis drug interaction acute kidney injury
Dr. Melamed is supported by grants R01 DK102952 and R34 DK102174 from the National Institute of Diabetes and Digestive and Kidney Diseases of the National Institutes of Health. A previous version was presented as a poster at the National Kidney Conference in Boston in 2016.
Compliance with Ethical Standards
Conflict of Interest
The authors declare that they do not have a conflict of interest.
- 4.Campos-Davila E, Puerto-Alonso J, Perez-Vazquez G, Ramos-Baez J, Marquez-Fernandez E, Guerra-Estevez D. PS-006 Rhabdomyolysis possiblz provoked by a sitagliptin-atorvastatin interaction. Eur J Hosp Pharm: Sci Pract. 2014;21(Suppl 1):A145–6.Google Scholar
- 5.Arechavaleta R, Seck T, Chen Y, et al. Efficacy and safety of treatment with sitagliptin or glimepiride in patients with type 2 diabetes inadequately controlled on metformin monotherapy: a randomized, double-blind, non-inferiority trial. Diabetes Obes Metab. 2011;13(2):160–8.CrossRefPubMedGoogle Scholar
- 10.Pharmacology/ToxicologyReviewandEvaluation-NDA21–995.2006; http://www.accessdata.fda.gov/drugsatfda_docs/nda/2006/021995s000_PharmR.pdf. Accessed 30 May 2017.